The efficiency of approximating real numbers by Lüroth expansion

Chunyun Cao; Jun Wu; Zhenliang Zhang

Czechoslovak Mathematical Journal (2013)

  • Volume: 63, Issue: 2, page 497-513
  • ISSN: 0011-4642

Abstract

top
For any x ( 0 , 1 ] , let x = 1 d 1 + 1 d 1 ( d 1 - 1 ) d 2 + + 1 d 1 ( d 1 - 1 ) d n - 1 ( d n - 1 - 1 ) d n + be its Lüroth expansion. Denote by P n ( x ) / Q n ( x ) the partial sum of the first n terms in the above series and call it the n th convergent of x in the Lüroth expansion. This paper is concerned with the efficiency of approximating real numbers by their convergents { P n ( x ) / Q n ( x ) } n 1 in the Lüroth expansion. It is shown that almost no points can have convergents as the optimal approximation for infinitely many times in the Lüroth expansion. Consequently, Hausdorff dimension is introduced to quantify the set of real numbers which can be well approximated by their convergents in the Lüroth expansion, namely the following Jarník-like set: { x ( 0 , 1 ] : | x - P n ( x ) / Q n ( x ) | < 1 / Q n ( x ) ν + 1 infinitely often } for any ν 1 .

How to cite

top

Cao, Chunyun, Wu, Jun, and Zhang, Zhenliang. "The efficiency of approximating real numbers by Lüroth expansion." Czechoslovak Mathematical Journal 63.2 (2013): 497-513. <http://eudml.org/doc/260582>.

@article{Cao2013,
abstract = {For any $x\in (0,1]$, let \[ x=\frac\{1\}\{d\_1\}+\frac\{1\}\{d\_1(d\_1-1)d\_2\}+\dots +\frac\{1\}\{d\_1(d\_1-1) \dots d\_\{n-1\}(d\_\{n-1\}-1)d\_\{n\}\}+\dots \] be its Lüroth expansion. Denote by $\{P_n(x)\}/\{Q_n(x)\}$ the partial sum of the first $n$ terms in the above series and call it the $n$th convergent of $x$ in the Lüroth expansion. This paper is concerned with the efficiency of approximating real numbers by their convergents $\lbrace \{P_n(x)\}/\{Q_n(x)\}\rbrace _\{n\ge 1\}$ in the Lüroth expansion. It is shown that almost no points can have convergents as the optimal approximation for infinitely many times in the Lüroth expansion. Consequently, Hausdorff dimension is introduced to quantify the set of real numbers which can be well approximated by their convergents in the Lüroth expansion, namely the following Jarník-like set: $\lbrace x\in (0,1]\colon |x-\{P_n(x)\}/\{Q_n(x)\}|<\{1\}/\{Q_n(x)^\{\nu +1\}\} \text\{infinitely often\}\rbrace $ for any $\nu \ge 1$.},
author = {Cao, Chunyun, Wu, Jun, Zhang, Zhenliang},
journal = {Czechoslovak Mathematical Journal},
keywords = {Lüroth expansion; optimal approximation; Hausdorff dimension; Lüroth expansion; optimal approximation; Hausdorff dimension},
language = {eng},
number = {2},
pages = {497-513},
publisher = {Institute of Mathematics, Academy of Sciences of the Czech Republic},
title = {The efficiency of approximating real numbers by Lüroth expansion},
url = {http://eudml.org/doc/260582},
volume = {63},
year = {2013},
}

TY - JOUR
AU - Cao, Chunyun
AU - Wu, Jun
AU - Zhang, Zhenliang
TI - The efficiency of approximating real numbers by Lüroth expansion
JO - Czechoslovak Mathematical Journal
PY - 2013
PB - Institute of Mathematics, Academy of Sciences of the Czech Republic
VL - 63
IS - 2
SP - 497
EP - 513
AB - For any $x\in (0,1]$, let \[ x=\frac{1}{d_1}+\frac{1}{d_1(d_1-1)d_2}+\dots +\frac{1}{d_1(d_1-1) \dots d_{n-1}(d_{n-1}-1)d_{n}}+\dots \] be its Lüroth expansion. Denote by ${P_n(x)}/{Q_n(x)}$ the partial sum of the first $n$ terms in the above series and call it the $n$th convergent of $x$ in the Lüroth expansion. This paper is concerned with the efficiency of approximating real numbers by their convergents $\lbrace {P_n(x)}/{Q_n(x)}\rbrace _{n\ge 1}$ in the Lüroth expansion. It is shown that almost no points can have convergents as the optimal approximation for infinitely many times in the Lüroth expansion. Consequently, Hausdorff dimension is introduced to quantify the set of real numbers which can be well approximated by their convergents in the Lüroth expansion, namely the following Jarník-like set: $\lbrace x\in (0,1]\colon |x-{P_n(x)}/{Q_n(x)}|<{1}/{Q_n(x)^{\nu +1}} \text{infinitely often}\rbrace $ for any $\nu \ge 1$.
LA - eng
KW - Lüroth expansion; optimal approximation; Hausdorff dimension; Lüroth expansion; optimal approximation; Hausdorff dimension
UR - http://eudml.org/doc/260582
ER -

References

top
  1. Barreira, L., Iommi, G., 10.1016/j.jnt.2008.06.002, J. Number Theory 129 (2009), 1479-1490. (2009) Zbl1188.37024MR2521488DOI10.1016/j.jnt.2008.06.002
  2. Barrionuevo, J., Burton, R. M., Dajani, K., Kraaikamp, C., Ergodic properties of generalized Lüroth series, Acta Arith. 74 (1996), 311-327. (1996) Zbl0848.11039MR1378226
  3. Dajani, K., Kraaikamp, C., Ergodic Theory of Numbers. The Carus Mathematical Monographs 29, The Mathematical Association of America Washington DC (2002). (2002) MR1917322
  4. Dajani, K., Kraaikamp, C., 10.5802/jtnb.172, J. Théor. Nombres Bordx. 8 (1996), 331-346. (1996) Zbl0870.11039MR1438473DOI10.5802/jtnb.172
  5. Falconer, K., Techniques in Fractal Geometry, John Wiley & Sons Chichester (1997). (1997) Zbl0869.28003MR1449135
  6. Fan, A., Liao, L., Ma, J., Wang, B., 10.1088/0951-7715/23/5/009, Nonlinearity 23 (2010), 1185-1197. (2010) MR2630097DOI10.1088/0951-7715/23/5/009
  7. Galambos, J., Representations of Real Numbers by Infnite Series. Lecture Notes in Mathematics 502, Springer Berlin (1976). (1976) MR0568141
  8. Jager, H., Vroedt, C. de, Lüroth series and their ergodic properties, Nederl. Akad. Wet., Proc., Ser. A 72 (1969), 31-42. (1969) Zbl0167.32201MR0238793
  9. Kesseböhmer, M., Munday, S., Stratmann, B. O., Strong renewal theorems and Lyapunov spectra for α -Farey and α -Lüroth systems, Ergodic Theory Dyn. Syst. 32 (2012), 989-1017. (2012) Zbl1263.37013MR2995653
  10. Khintchine, A. Y., Continued Fractions. Translated by Peter Wynn, P. Noordhoff Groningen (1963). (1963) Zbl0117.28503MR0161834
  11. Lüroth, J., On a single valued development of numbers in an infinite series, Klein Ann. 21 (1882), 411-424 German. (1882) 
  12. Šalát, T., Zur metrischen Theorie der Lürothschen Entwicklungen der reellen Zahlen, Czech. Math. J. 18 (1968), 489-522 German. (1968) MR0229605
  13. Shen, L., Fang, K., 10.1007/s10587-011-0028-8, Czech. Math. J. 61 (2011), 795-807. (2011) Zbl1249.11084MR2853093DOI10.1007/s10587-011-0028-8
  14. Shen, L., Wu, J., 10.1016/j.jmaa.2006.07.049, J. Math. Anal. Appl. 329 (2007), 1440-1445. (2007) Zbl1154.11331MR2296934DOI10.1016/j.jmaa.2006.07.049
  15. Wang, B., Wu, J., 10.1016/j.aim.2008.03.006, Adv. Math. 218 (2008), 1319-1339. (2008) MR2419924DOI10.1016/j.aim.2008.03.006
  16. Wang, S., Xu, J., 10.1016/j.jmaa.2010.08.047, J. Math. Anal. Appl. 374 (2011), 197-200. (2011) Zbl1204.11130MR2726198DOI10.1016/j.jmaa.2010.08.047

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.